Heavy Rain, Charlton
- When
- May 22, 3:00 AM EST to 3:00 PM EST
- Where
- Charlton County, 1.78 mi E of Homeland
- Reported by
- Mesonet
- Coordinates
- 30.850, -81.990
A mesonet station measured 4.16 inches of rainfall in 12 hours.
A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A front stalled across the local forecast area and served as a focus for localized heavy rainfall in diurnally enhanced sea breeze convection.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 21, 6:41 PM EST, 8 hours 19 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Jacksonville FL 741 PM EDT Sun May 21 2023 ...New AVIATION... .NEAR TERM... (Through Tonight) Issued at 320 PM EDT Sun May 21 2023 Showers and thunderstorms are increasing ahead of the approaching front as the east coast sea breeze moves inland. Convection will likely linger into the night, but decrease in coverage and intensity after sunset, with mild low temperatures expected. && .SHORT TERM... (Monday through Tuesday night) Issued at 320 PM EDT Sun May 21 2023 Heavier widespread coverage is expected on Monday, as the front stalls near the Florida/Georgia border, again providing extra fuel for diurnal sea breeze convection. There will be another risk for isolated severe thunderstorms and localized flooding Monday afternoon, mainly for inland northeast Florida. Highs Monday will stay just below 80 north of I-10, and in the lower to mid 80s for the rest of northeast Florida. Temperatures will be a lower on Tuesday, staying in the mid to upper 70s in southeast Georgia. Likely rain and thunderstorm chances will continue into Tuesday, with the front remaining stalled over the area. && .LONG TERM... (Wednesday through next Sunday) Issued at 320 PM EDT Sun May 21 2023 Thunderstorm coverage will become more scattered Wednesday through the weekend as the front finally moves south of our area. Low pressure will form near southern Florida and move northeasterly later in the week, likely staying offshore, but still enhancing our breezy northeasterly winds creating increased risks for rip currents and with a possibility for further coastal impacts. Temperatures will remain slightly below or near average area-wide, gradually warming up each day this week. && .AVIATION... (00Z TAFS) Issued at 737 PM EDT Sun May 21 2023 The cold front is still to the NW of the area with convection slowly fading as we begin to loose daytime heating. Will be some showers around all night across the region but not enough coverage to warrant more than VCSH. Convection will fire again over north Florida early in the day tomorrow especially near St Augustine. UPDATED Portion...From there the convection fills in across north Florida and SE Georgia with MVFR to IFR conditions in thunder across all fields. For now have covered with a TEMPO Group from 2214/2218 and PROB30 Group from 2218/2224 but future shifts will have to tweak that. I just didn't want to get too specific in the extended portion. && .MARINE... Issued at 320 PM EDT Sun May 21 2023 A cold front will slowly move southeast across the region Today. The front will sink into southern Florida and stall Monday, while high pressure builds from the north. The region will be between the high to the north northwest, and low pressure to the south southeast through at least Thursday. Enhanced flow between these two features will result in an extended period of elevated conditions beginning Tuesday. Thunderstorm chances are forecast each day this period. Rip Currents: Moderate rip current risk expected through Monday, with the potential to become high risk mid week as onshore flow increases. && .PRELIMINARY POINT TEMPS/POPS... AMG 86 69 79 65 / 80 60 80 60 SSI 84 72 79 70 / 60 50 80 70 JAX 89 70 80 68 / 70 50 90 80 SGJ 85 72 81 69 / 40 60 90 80 GNV 91 69 83 68 / 60 70 90 70 OCF 91 70 85 68 / 50 60 90 60 && .JAX WATCHES/WARNINGS/ADVISORIES... FL...None. GA...None. AM...None. &&
Special Weather Statement
National Weather Service Jacksonville FL
1002 PM EDT Sun May 21 2023
FLZ240-340-220230-
Central Marion FL-Western Marion FL-
1002 PM EDT Sun May 21 2023
...A strong thunderstorm will impact portions of south central Marion
County through 1030 PM EDT...
At 1002 PM EDT, Doppler radar was tracking a strong thunderstorm
capable of producing a landspout 8 miles south of Santos, or 11 miles
northwest of Wildwood, moving southeast at 20 mph.
HAZARD...Landspouts and winds around 40 mph.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible. Gusty winds
could knock down tree limbs and blow around unsecured
objects.
Locations impacted include...
Lake Weir, The Village of Briar Meadow, Belleview and Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2899 8226 2911 8210 2896 8191 2896 8224
TIME...MOT...LOC 0202Z 320DEG 19KT 2899 8213
LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
KBThe national radar mosaic for the moment the first event began.
1 heavy rain, 1 flood. Local standard time, as filed.
A mesonet station measured 4.16 inches of rainfall in 12 hours.
Street flooding was observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Georgia in 2023Every state in 2023This day in weather historyWarnings in Georgia, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1098311, 1098309.